Kansas, 2024

Hail in Kansas, April 25, 2024

April 25, 2024 · NWS DDC · 10 events in 3 counties and zones

Thunderstorms produced large hail across portions of western Kansas on 04/25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced large hail across portions of western Kansas on 04/25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 25, 2:51 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • CAP/EML has strengthened, severe storm coverage less than previously thought and shifted NW.
  • Northwest/north counties from Lakin to Scott City to Hays still under a threat of severe thunderstorms tonight.
  • Drier weather Friday.
Area forecast discussion, Apr 25, 2:51 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
351 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- CAP/EML has strengthened, severe storm coverage less than
  previously thought and shifted NW.

- Northwest/north counties from Lakin to Scott City to Hays
  still under a threat of severe thunderstorms tonight.

- Drier weather Friday.

&&

.UPDATE...
Issued at 345 PM CDT Thu Apr 25 2024

Mesoscale discussion

Towering cumulus along the dryline positioned from the west
Texas panhandle through southwest Kansas from Elkhart to Lakin
and north to the warm front along I-70 is increasing our
confidence of seeing some isolated thunderstorm development over
the next couple of hours. With the 19Z balloon at DDC showing
34 kt 0-6 km shear and 3200 J/kg MUCAPE and steep mid level
lapse rates we will have plenty of instability and shear for
thunderstorms to access once the break the strong cap that is
place. Hodographs are showing from the southerly flow at the
surface to the westerly winds aloft a mainly straight sounding
which would suggest a good environment for large to giant hail
with any discrete storms. We will also have to monitor for a
tornado threat after 7 pm with the low level jet forecast to
increase and the hodographs in the lowest 0-1 km becoming more
curved with height.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 333 PM CDT Thu Apr 25 2024

We did a special severe weather balloon (RAOB) launched at 1:30 pm
CDT. The cap/EML has strengthen over Dodge City. The 700 hPa temperature
on the special RAOB is 9.9C, up from 8.4C this morning. FYI, 8.6C
is at the 90th percentile for KDDC. This EML is quite strong/pronounced
across southwest Kansas. As far as warming up and breaking this cap,
that remains to be seen. Sfc temperatures have warmed into the mid
an upper 80s across far southwest Kansas. But this warming is associated
with some SSW downslope drier air advection, so this complicates
that scenario.

Sfc analysis shows a stationary boundary draped across southern Trego
county SE south of Great Bend. A sfc low pressure center is located
across east-central Colorado. A dryline is located just east of the
Kansas/Colorado state line. The most interesting/most severe storms
will be located at the intersection of the dryline and stationary
boundary. Right now, have the highest confidence of the most likely
chance of supercells in the Scott City area and a county of two surrounding
Scott county.

Where is the synoptic trof driving all this weather. Satellite water
vapor shows this feature was located just west of the four corners
region. The combination of the late arrival of the synoptic trof
and the strong cap clearly illustrates the concern that the severe
threat has probably shifted mainly to our NW counties and into NW
Kansas.

Taking a look at the models, the RRFS and FV3 are doing the worst
and were not considered. They are too cool/weak on the EML/cap, cooling
aloft and too aggressive on convective development. The HRRR and
the 3 km NAM seem to be doing the best at initializing the thermo
profile and were heavily biased to. WoFS was having technical problems
and was not updating anymore. The bottom line, do not be surprised
that at least 75% of the FA now seems less storm activity.

The main focus is from Lakin to Scott City to WaKeeney and Hays.
The cap holding strong looks like a more likely scenario for areas
SE of that area. As far as threats are concerned, this is obviously
driven down to the mesoscale and the analysis of it. Interests should
be focused on the intersection of those mentioned boundaries from
Sharon Springs, down to Scott City and over to Ransom. Our special
RAOB shows about 2000 to 3000 J/kg of SB/MUCAPE. 0-6 bulk shear was
34 knots, at the very low end of the spectrum for supercells. So
that is the current state of atmosphere, how about mid to late afternoon
and evening?

The stronger forcing associated with the synoptic UL trof is not
expected to strengthen until 00Z/7 pm tonight. Visible satellite
imagery shows a CU field currently located across eastern Colorado,
so that is the area to watch first. Storms mays also develop as moisture
and sfc convergence increases along the front up north. Again, there
are two significant fly in the ointments right now. A very strong
cap and a later arriving synoptic trof. Regardless of whatever a
CAM shows, you simply cannot ignore this meteorology.

As far as threats are concern, have the highest confidence of 2 to
3" hail across the NW counties should supercells develop. The tornado
threat should mainly be confined to the intersection of the dryline
and stationary front. The bottom line for tonight, it appears the
threats are shifting NW and that the cap will most likely win this
event with a reduced probability of severe thunderstorms for
the area outside of the area mentioned (not the NW counties).

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 333 PM CDT Thu Apr 25 2024

Dry air advection is expected Friday. The net result is a dry forecast,
continued drought, and warm highs. The next synoptic low/trof is
not expected until Saturday. Continue to see the trend that has been
with us for months... southwest Kansas getting dryslotted and missing
out on storm activity. Cannot rule out severe thunderstorms in
the far eastern zones near Pratt and Medicine Lodge Saturday evening.
The rest of the FA looks more doubtful. This weather pattern trend
of missing out continues. Our drought has gotten worse and unfortunately
it looks like very low chances for improvement with the brunt of
the thunderstorm action east of much of the FA. The rest of the long
term period looks fairly warm and dry.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1111 AM CDT Thu Apr 25 2024

MVFR to VFR cigs prevails this morning across the terminals as low
level moisture continues to stream in from the south. These cigs
will continue through this afternoon. Attention then turns to storm
chances this afternoon and evening. The cap or storm lid was strong
across the region this morning. As a result, have the highest confidence
of storms for KGCK and KHYS. KDDC and KLBL are a bit more uncertain,
because the cap may hold stronger across the two terminals. This
is something to watch and amend the TAFs as short term trends on
the cap becomes more clear over the next few hours. If storms do
develop, +tsra with large gr and outflows > 50 kt would be the most
likely of threats. Otherwise, SE to S winds 15-25 kt will continue.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-062-074-075-084-085.

&&

UPDATE...Tatro
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Apr 25, 4:01 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CDT Thu Apr 25 2024

KSZ030-031-043>046-061>066-074>081-084>090-261015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CDT Thu Apr 25 2024 /401 AM MDT Thu Apr 25 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and tonight. Very
large hail is possible with the strongest storms, and possibly a
tornado.

Near critical fire weather conditions are forecast for extreme
southwest Kansas today. See the latest fire weather message
(TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are expected Saturday afternoon and evening
over south central Kansas. Very large hail is possible with the
strongest storms, and possibly a tornado.

Critical fire weather conditions are forecast for much of
southwest Kansas for Saturday. Strong southwest winds and low
humidity are forecast.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed this afternoon and evening.

In the hours before

Special weather statement, Apr 25, 3:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
449 PM CDT Thu Apr 25 2024

KSZ061-074-252230-
Stanton KS-Hamilton KS-
449 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON AND WESTERN
STANTON COUNTIES THROUGH 530 PM CDT/430 PM MDT/...

At 449 PM CDT/349 PM MDT/, Doppler radar was tracking a strong
thunderstorm very near The Saunders Elevator, moving northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Manter around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 10204 3789 10155 3740 10189 3740 10204
TIME...MOT...LOC 2149Z 216DEG 48KT 3746 10200

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Apr 25, 4:04 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 PM CDT Thu Apr 25 2024

KSZ074-084-252245-
Stanton KS-Morton KS-
504 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT MORTON AND SOUTHERN STANTON
COUNTIES THROUGH 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Richfield around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southwestern
Kansas.

&&

LAT...LON 3753 10193 3753 10153 3699 10181 3699 10197
      3702 10204
TIME...MOT...LOC 2203Z 205DEG 44KT 3706 10190

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID

The radar

The Dodge City radar (KDDC), 180 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Morton

When
April 25, 4:15 PM CST
Where
Morton County, 6.74 mi WSW of Richfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.250, -101.900

Hail, Morton

When
April 25, 4:31 PM CST
Where
Morton County, 6.93 mi N of Richfield
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.370, -101.770

Hail, Stanton

When
April 25, 4:35 PM CST
Where
Stanton County, 13.45 mi NW of Manter
Measured
1.75 in hail
Reported by
Public
Coordinates
37.680, -102.020

Hail, Hamilton

When
April 25, 4:10 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.870

Hail, Hamilton

When
April 25, 4:20 PM MST
Where
Hamilton County, 3.01 mi NW of Syracuse
Measured
1.75 in hail
Reported by
Public
Coordinates
38.010, -101.790

Hail, Hamilton

When
April 25, 4:27 PM MST
Where
Hamilton County, 4.18 mi N of Syracuse
Measured
1.25 in hail
Reported by
Public
Coordinates
38.040, -101.760

Hail, Hamilton

When
April 25, 4:28 PM MST
Where
Hamilton County, 3.5 mi N of Syracuse
Measured
1.75 in hail
Reported by
Public
Coordinates
38.030, -101.760

Hail, Hamilton

When
April 25, 4:33 PM MST
Where
Hamilton County, 10.02 mi NE of Medway
Measured
2 in hail
Reported by
Public
Coordinates
38.130, -101.750

Hail, Hamilton

When
April 25, 4:45 PM MST
Where
Hamilton County, 15.17 mi NNE of Medway
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -101.730

Hail, Hamilton

When
April 25, 4:55 PM MST
Where
Hamilton County, 3.45 mi N of Syracuse
Measured
1.75 in hail
Reported by
Public
Coordinates
38.030, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173757, 1173758, 1173759, 1173760, 1173761, 1173762, 1173763, 1173764, 1173765, 1173766.